Pattern of Systemic Reactions Examined During SC Immunotherapy

Analysis showed that systemic reactions associated with SCIT occurred mostly during the build-up phase of IT
Analysis showed that systemic reactions associated with SCIT occurred mostly during the build-up phase of IT

ATLANTA, GA—Systemic reactions (SR) associated with subcutaneous immunotherapy (SCIT) were found to be mild in severity and mainly occurred during the build-up phase of immunotherapy (IT), according to results of a retrospective analysis presented at the 2017 AAAAI Annual Meeting.

SCIT is used in patients with allergic rhinitis, asthma, venom allergy, and atopic dermatitis. Currently, the incidence of SR is said to occur between 1–34% of patients based on the type of study, patient, diagnosis, extract, or treatment scheme. 

"Our aim was to confirm that SCIT is a relatively safe option, with reactions that are amenable to therapy," explained Sonya Mehta, MD, from Winthrop University Hospital, Mineola, NY.

A total of 158 patients receiving SCIT to aeroallergens were included in the retrospective analysis; the age of the patients ranged from 6–92 years. Outcomes analyzed included SR classification, SR treatment, and the allergens the patient was receiving when the reaction occurred. 

Results of the analysis found a total of 64 SR where two patients experienced a second SR with continued IT. Of these reactions, 54 (87%) were considered World Allergy Organization (WAO) WAO subcutaneous systemic reaction grade I, and 8 were classified as WAO grade II. Grades III and IV reactions were seen in 2 patients with previous IT reaction.

The study authors observed that nearly all (n=60) of the SR occurred while patients were in the build-up phase of IT. Treatments of SR included epinephrine (n=10), albuterol, and oral or intramuscular steroids or antihistamines.    

Findings of this retrospective analysis demonstrated that SR associated with SCIT were generally mild, with the majority of reactions occurring during the build-up phase of IT. Additionally, results indicated that patients who previously experienced SR were at an increased risk of more severe reactions subsequently, "suggesting continued caution is advisable in this group," Dr. Mehta added.